Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 339, NWS Dodge City, KS

August 25, 2019Barber County, Comanche County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 25, 2019, 4:57 AM CDT for Barber County, Comanche County, Kiowa County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2019, 4:57 AM CDT (09:57 UTC)
Expired
Aug 25, 2019, 5:45 AM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barber County, KS, Comanche County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 99 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 11:54 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

092 
WUUS53 KDDC 250957
SVRDDC
KSC007-033-097-251045-
/O.NEW.KDDC.SV.W.0339.190825T0957Z-190825T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
457 AM CDT Sun Aug 25 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Kiowa County in south central Kansas...
  Southwestern Barber County in south central Kansas...
  Eastern Comanche County in south central Kansas...

* Until 545 AM CDT.

* At 456 AM CDT, a severe thunderstorm was located near Wilmore,
  moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wilmore and Aetna. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3735 9927 3746 9902 3700 9866 3700 9909
TIME...MOT...LOC 0956Z 329DEG 30KT 3735 9911 

HAIL...1.00IN
WIND...60MPH
 
$$

GERARD
2 follow-up statements
579 
WWUS53 KDDC 251014
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
514 AM CDT Sun Aug 25 2019

KSC097-251022-
/O.CAN.KDDC.SV.W.0339.000000T0000Z-190825T1045Z/
Kiowa KS-
514 AM CDT Sun Aug 25 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIOWA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central Kansas.

LAT...LON 3735 9927 3739 9899 3700 9866 3700 9909
TIME...MOT...LOC 1012Z 329DEG 30KT 3723 9902 

$$

KSC007-033-251045-
/O.CON.KDDC.SV.W.0339.000000T0000Z-190825T1045Z/
Barber KS-Comanche KS-
514 AM CDT Sun Aug 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR SOUTHWESTERN BARBER AND EASTERN COMANCHE COUNTIES...

At 512 AM CDT, a severe thunderstorm was located 10 miles north of
Aetna, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wilmore and Aetna. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3735 9927 3739 9899 3700 9866 3700 9909
TIME...MOT...LOC 1012Z 329DEG 30KT 3723 9902 

HAIL...0.75IN
WIND...60MPH
 
$$

GERARD
283 
WWUS53 KDDC 251044
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
544 AM CDT Sun Aug 25 2019

KSC007-033-251053-
/O.EXP.KDDC.SV.W.0339.000000T0000Z-190825T1045Z/
Barber KS-Comanche KS-
544 AM CDT Sun Aug 25 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BARBER AND
EASTERN COMANCHE COUNTIES WILL EXPIRE AT 545 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central Kansas.

LAT...LON 3735 9927 3739 9899 3700 9866 3700 9909
TIME...MOT...LOC 1043Z 329DEG 30KT 3701 9886 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:42 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 25, 3:42 AM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
342 AM CDT Sun Aug 25 2019

...Updated Short Term and Long Term Sections...

.SHORT TERM...(Today and tonight)
Issued at 340 AM CDT Sun Aug 25 2019

A rather large mesoscale convective system (MCS) was moving south
across central and south central Kansas as of 0800Z.
Thunderstorms continued to back-build on the west side of the MCS
between Dodge City and Larned at that time. Training thunderstorms
will continue to be a threat with attendant flash flooding risk
through daybreak. The Flash Flood Watch remained in effect for
areas east of Highway 283. As far as the remainder of the day
goes, low stratus cloud cover will likely keep temperatures from
warming too quickly later on this morning through midday, but once
stratus cloud scatters out and dissolves, temperatures should
warm up into the upper 80s to lower 90s, particularly west of
Highway 283. East of 283, temperatures will probably struggle to
escape the lower 80s for highs. The Colorado border areas from
Elkhart to Johnson to Syracuse will probably not see any impact
from stratus cloud at all, and the combination of longer duration
direct insolation and warmer 800- 850mb temperatures to begin
with, these areas will likely make mid 90s for highs with even a
few upper 90s possible.

On Monday, a fairly strong cold front will be pushing quickly south
across western Kansas. The airmass behind this front will be rather
cool by late August standards, such that afternoon temperatures are
expected to plateau or even slowly fall in the afternoon despite
direct insolation. Monday high temperature forecast is subject to
change if this cold front is slower/faster than currently
forecast.

.LONG TERM...(Monday through Saturday)
Issued at 340 AM CDT Sun Aug 25 2019

Cooler high pressure will be in place Monday Night into Tuesday
following the late Monday cold front. This should keep precipitation
chances confined to areas south of southwest Kansas, however once
return flow becomes established sometime early Tuesday, isentropic
lift will increase, supporting some elevated showers and
thunderstorms. Western Kansas will remain in fairly zonal west-
northwest flow pattern aloft through mid-week. Temperatures will be
on a slow rebound to the mid to upper 80s and even some 90s by
Thursday, especially as the upper level flow pattern becomes more
westerly instead of northwesterly aloft (favoring better leeside low
level trough). Once we see a leeside trough develop again late week,
surface moisture return will commence and thus bringing in a better
chance for thunderstorm activity late week into the following
weekend. An even stronger cold front looks to be making its way down
into Kansas by around Friday Night or Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1258 AM CDT Sun Aug 25 2019

Thunderstorms will affect mainly the HYS terminal at the beginning
of this period, but the other 3 terminals DDC, GCK, and LBL will
remain convection-free this TAF period. We expect a corridor of
low stratus and light fog in the IFR category affecting DDC and
GCK, where the axis of low level moisture will likely remain
through Sunday morning with east to east-southeast surface winds.
Overall this TAF is a fairly low confidence forecast in the extent
and duration of IFR flight category. Any IFR in the morning should
scatter out by midday with VFR prevailing all terminals by
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  88  66  88  60 /  10   0  10  30
GCK  92  64  84  57 /  10   0  10  30
EHA  97  65  90  57 /   0   0  10  40
LBL  93  66  91  60 /  10   0  10  40
HYS  82  67  82  58 /  20   0  20  10
P28  85  68  94  64 /  60   0  10  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT this morning for KSZ030-031-046-
065-066-079>081-089-090.

&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, Aug 25, 4:45 AM CDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
445 AM CDT Sun Aug 25 2019

KSZ030-031-043>046-061>066-074>081-084>090-260945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
445 AM CDT Sun Aug 25 2019 /345 AM MDT Sun Aug 25 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------
There is a chance for thunderstorms across portions of western Kansas
late Monday Night into Tuesday. A better chance for more organized
thunderstorm activity will come late week into the following weekend
as better moisture and instability will be in place.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  No hazards.

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 25, 2:33 AM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
233 AM CDT Sun Aug 25 2019

KSZ066-250800-
Stafford KS-
233 AM CDT Sun Aug 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STAFFORD AND
NORTHEASTERN PRATT COUNTIES UNTIL 300 AM CDT...

At 233 AM CDT, Doppler radar was tracking a strong thunderstorm near
Zenith, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stafford, Zenith and Neola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central Kansas.

LAT...LON 3782 9849 3795 9867 3809 9854 3806 9847
      3782 9848
TIME...MOT...LOC 0733Z 305DEG 20KT 3798 9853

GERARD
Special weather statement, Aug 25, 2:45 AM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
245 AM CDT Sun Aug 25 2019

KSZ046-065-250830-
Rush KS-Pawnee KS-
245 AM CDT Sun Aug 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PAWNEE AND SOUTHERN
RUSH COUNTIES UNTIL 330 AM CDT...

At 245 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ash Valley, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
La Crosse, Bison, Rush Center, Timken, Ash Valley, Nekoma, Hargrave
and Shaffer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central and central Kansas.

LAT...LON 3815 9894 3837 9955 3859 9944 3849 9903
      3826 9903 3826 9891 3822 9891
TIME...MOT...LOC 0745Z 290DEG 27KT 3838 9926

GERARD
Special weather statement, Aug 25, 4:01 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
401 AM CDT Sun Aug 25 2019

KSZ066-079>081-250945-
Pratt KS-Stafford KS-Kiowa KS-Edwards KS-
401 AM CDT Sun Aug 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA...NORTHWESTERN
BARBER...SOUTHERN STAFFORD...SOUTHERN EDWARDS AND PRATT COUNTIES
UNTIL 445 AM CDT...

At 401 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Zenith to near Byers to near Centerview.
Movement was southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pratt, Stafford, Greensburg, Haviland, Iuka, Preston, Sawyer,
Cullison, Coats, Byers, Fellsburg, Hopewell, Wellsford, Croft,
Zenith, Cairo, Neola, Centerview and Trousdale.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central Kansas.

LAT...LON 3750 9859 3745 9926 3782 9949 3786 9891
      3800 9847 3754 9846
TIME...MOT...LOC 0901Z 324DEG 29KT 3795 9846 3781 9888 3778 9936

GERARD
Special weather statement, Aug 25, 4:16 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
416 AM CDT Sun Aug 25 2019

KSZ081-090-251000-
Pratt KS-Barber KS-
416 AM CDT Sun Aug 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARBER AND CENTRAL
PRATT COUNTIES UNTIL 500 AM CDT...

At 416 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Cairo, moving southeast at 45 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pratt, Medicine Lodge, Iuka, Preston, Sawyer, Cullison, Isabel, Coats
and Cairo.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central Kansas.

LAT...LON 3727 9869 3769 9895 3778 9847 3739 9846
      3738 9835 3734 9835
TIME...MOT...LOC 0916Z 332DEG 39KT 3766 9857

GERARD
Local storm report, Aug 25, 4:21 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
421 AM CDT SUN AUG 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND GST     2 SSW IUKA              37.70N 98.75W
08/25/2019  M48 MPH          PRATT              KS   AWOS

            AWOS STATION KPTT PRATT INDUST.

&&

GT
Special weather statement, Aug 25, 4:40 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
440 AM CDT Sun Aug 25 2019

KSZ046-065-066-251045-
Stafford KS-Rush KS-Pawnee KS-
440 AM CDT Sun Aug 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PAWNEE...
NORTHWESTERN STAFFORD AND SOUTHEASTERN RUSH COUNTIES UNTIL 545 AM
CDT...

At 440 AM CDT, Doppler radar was tracking a strong thunderstorm near
Timken, moving southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bison, Rush Center, Timken, Radium and Shaffer.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central and central Kansas.

LAT...LON 3809 9894 3842 9936 3859 9920 3849 9903
      3826 9903 3826 9876
TIME...MOT...LOC 0940Z 311DEG 23KT 3845 9920

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:24 PM CDTSpecial Weather StatementDDCHamilton36 min
Aug 24, 7:37 PM CDTSevere Thunderstorm WarningDDCHamilton68 min
Aug 24, 7:43 PM CDTSevere Thunderstorm WarningDDCHamilton62 min
Aug 24, 8:22 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny, Stanton53 min
Aug 24, 8:30 PM CDTSpecial Weather StatementDDCKearny45 min
Aug 24, 8:32 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Lane, Scott58 min
Aug 24, 9:05 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny55 min
Aug 24, 9:09 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton66 min
Aug 24, 9:30 PM CDTSevere Thunderstorm WarningDDCTrego60 min
Aug 24, 9:39 PM CDTSpecial Weather StatementDDCMeade51 min
Aug 24, 9:42 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny48 min
Aug 24, 9:46 PM CDTSpecial Weather StatementDDCLane44 min
Aug 24, 10:25 PM CDTSevere Thunderstorm WarningDDCEllis, Trego65 min
Aug 24, 10:29 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward34 min
Aug 24, 11:01 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego74 min
Aug 24, 11:14 PM CDTSevere Thunderstorm WarningDDCHaskell, Meade, Seward27 min
Aug 24, 11:38 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Pawnee, Rush67 min
Aug 25, 12:30 AM CDTSevere Thunderstorm WarningDDCPawnee, Stafford44 min
Aug 25, 12:42 AM CDTSevere Thunderstorm WarningDDCRush48 min
Aug 25, 12:51 AM CDTAreal Flood AdvisoryDDCEllis, Trego6 hr
Aug 25, 1:17 AM CDTSevere Thunderstorm WarningDDCTrego42 min
Aug 25, 1:23 AM CDTFlash Flood WarningDDCEllis, Trego6 hr
Aug 25, 1:27 AM CDTSevere Thunderstorm WarningDDCPawnee, Rush33 min
Aug 25, 2:10 AM CDTSpecial Weather StatementDDCEllis65 min
Aug 25, 2:33 AM CDTSpecial Weather StatementDDCStafford27 min
Aug 25, 2:45 AM CDTSpecial Weather StatementDDCRush45 min
Aug 25, 2:56 AM CDTFlash Flood WarningDDCEllis, Rush6 hr
Aug 25, 3:18 AM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford42 min
Aug 25, 3:31 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt44 min
Aug 25, 4:01 AM CDTSpecial Weather StatementDDCKiowa, Pratt44 min
Aug 25, 4:10 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa65 min
Aug 25, 4:16 AM CDTSpecial Weather StatementDDCPratt44 min
Aug 25, 4:19 AM CDTSevere Thunderstorm WarningDDCComanche, Edwards, Kiowa, Pawnee, Pratt56 min
Aug 25, 4:40 AM CDTSpecial Weather StatementDDCPawnee65 min
Aug 25, 6:03 AM CDTSpecial Weather StatementDDCBarber, Pratt57 min
Aug 25, 7:37 AM CDTAreal Flood WarningDDCEllis, Pawnee, Rush, Stafford, Trego24 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.